×

zbMATH — the first resource for mathematics

Limit laws for random matrices and free products. (English) Zbl 0736.60007
The starting point of this paper are known limit theorems for free products of non-commutative random variables and random selfadjoint matrices where the semicircle law arises as limit law; see author [J. Funct. Anal. 66, 323-346 (1986; Zbl 0651.46063) and Operator algebras and their connection with topology and ergodic theory, Proc. Conf., Buşteni/Rom. 1983, Lect. Notes Math. 1132, 556-588 (1985; Zbl 0618.46048)]. This paper is devoted to the connections of these results. For this, the author recapitulates the concept of free and asymptotically free non-commutative random variables and establishes a limit result for sums of free random variables. If one applies this result to selfadjoint random matrices with independent Gaussian random variables as entries, then these matrices form an asymptotically free family for which a semicircle law holds if the dimension tends to infinity. Applications to random unitary and orthogonal matrices as well as to Grassmannian manifolds are also given.
Reviewer: M.Voit (München)

MSC:
60B15 Probability measures on groups or semigroups, Fourier transforms, factorization
60B10 Convergence of probability measures
46L51 Noncommutative measure and integration
46L53 Noncommutative probability and statistics
46L54 Free probability and free operator algebras
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Arnold, L.: Deterministic version of Wigner’s semicircle law for the distribution of matrix eigenvalues. Linear Algebra Appl.13, 185-199 (1976) · Zbl 0332.15009 · doi:10.1016/0024-3795(76)90095-1
[2] Cuntz, J.: SimpleC *-algebras generated by isometries. Commun. Math. Phys.57, 173-185 (1977) · Zbl 0399.46045 · doi:10.1007/BF01625776
[3] Evans, D.E.: OnO n . Publ. Res. Inst. Math. Sci.16, 915-927 (1980) · Zbl 0461.46042 · doi:10.2977/prims/1195186936
[4] Gromov, M., Milman, V.D.: A topological application of the isoperimetric inequality. Am. J. Math.105, 843-854 (1983) · Zbl 0522.53039 · doi:10.2307/2374298
[5] Girko, V.L.: Random matrices. Kiev 1975 (In russian) · Zbl 0344.60001
[6] Mehta, M.L.: Random matrices and the statistical theory of energy levels. New York: Academic Press, 1967 · Zbl 0925.60011
[7] Paschke, W., Salinas, N.: Matrix algebras overO n Mich. Math. J.26, 3-12 (1979) · Zbl 0412.46049 · doi:10.1307/mmj/1029002158
[8] Pimsner, M., Popa, S.: The ext-groups of someC *-algebras considered by J. Cuntz. Rev. Roum. Math. Pures Appl.23, 1069-1076 (1978) · Zbl 0397.46056
[9] Silverstein, J.: Eigenvalues and eigenvectors of large dimensional sample covariance matrices (Random matrices and their applications). Contemp. Math.50, 153-160 (1986) · Zbl 0586.60033
[10] Szarek, S.J.: Spaces with large distance tol ? n and random matrices. Preprint IHES, 1988
[11] Voiculescu, D.: Symmetries of some reduced free productC *-algebra. In: Operator algebras and their connections with topology and ergodic theory. (Lect. Notes Math., vol. 1132, pp. 556-588) Berlin Heidelberg New York: Springer 1985
[12] Voiculescu, D.: Addition of certain non-commuting random variables. J. Funct. Anal.66 (3), 323-346 (1986) · Zbl 0651.46063 · doi:10.1016/0022-1236(86)90062-5
[13] Voiculescu, D.: Multiplication of certain non-commuting random variables. J. Oper. Theory18, 223-235 (1987) · Zbl 0662.46069
[14] Voiculescu, D.: Operations on certain non-commutative operator-valued random variables (preliminary version). INCREST Preprint No. 42/1986
[15] Voiculescu, D.: Non-commutative random variables and spectral problems in free productC *-algebras. Preprint 1988 (to appear in Rocky Mt. J. Math.)
[16] Wachter, K.W.: The strong limits of random matrix spectra for sample matrices of independent elements. Ann. Probab.6, 1-18 (1978) · Zbl 0374.60039 · doi:10.1214/aop/1176995607
[17] Wigner, E.: Characteristic vectors of bordered matrices with infinite dimensions. Ann. Math.62, 548-564 (1955) · Zbl 0067.08403 · doi:10.2307/1970079
[18] Wigner, E.: On the distribution of the roots of certain symmetric matrices. Ann. Math.67, 325-327 (1958) · Zbl 0085.13203 · doi:10.2307/1970008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.